Alert archive / Pennsylvania / Areal Flood Advisories in 2018
Areal Flood Advisory 254, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 21, 2018, 10:46 PM EDT for Hunterdon County, Warren County, New Jersey; Bucks County, Lehigh County, Northampton County, Pennsylvania. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2018, 10:46 PM EDT (02:46 UTC)
- Expired
- Aug 22, 2018, 2:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Hunterdon County, NJ, Warren County, NJ, Bucks County, PA, Lehigh County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 21, 9:49 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 21, 9:49 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 949 PM EDT Tue Aug 21 2018 .SYNOPSIS... A warm front is forecast to lift through our region this evening and overnight. A cold front approaching from the west is expected to move slowly across eastern Pennsylvania, northeastern Maryland, Delaware and New Jersey on Wednesday. High pressure is anticipated to follow for Thursday and Friday. The main center of the high should move out to sea over the weekend but it is expected to continue influencing our weather into early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Warm front currently extends across central Pennsylvania southeastward into Delaware and southern New Jersey accompanied by cluster of heavy showers and thunderstorms. This front connects back to a surface low moving NE across eastern Canada. As we head through tonight, have concerns once again for heavy rainfall with an associated flash flood threat. The main concern right now is across eastern Pennsylvania where 1-hour flash flood guidance is around 0.50 inches or less. Heavy rain is falling from these storms and can easily produce upwards of 2-3 inch per hour rates. Thinder chances will continue through the next few hours but the best instability is already waning and lapse rates are weak across our region. Have reduced the thunder threat through the overnight hours to a slight chance, removing any mention of thunder by daybreak. Showers/storms will move out through the predawn hours as the low tracks into Quebec with the cold front right on our doorstep by morning. It will be a mild, muggy night in the warm sector with lows generally in the upper 60s to low 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Low pressure will move northeast across Quebec through the day with its attendant cold front slowly moving south/east across the forecast area through the day. Also, the upper level trough will be continuing to linger over the NE CONUS in the system's wake. As a result, expect considerable cloud cover to persist across the area with some scattered showers and storms possible. Highs will generally be in the low to mid 80s except 70s across the southern Poconos. The main change through the day though will be falling dew points as the front moves across. It will start out quite muggy but by late day expect dew points in the low to mid 60s...much more comfortable in comparison! && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... A long wave mid level trough is forecast to be located over eastern Canada and the northeastern states on Wednesday night and Thursday before it lifts northeastward and away from our region. The mid level pattern is expected to flatten a bit over the weekend before some ridging begins over the eastern states early in the new week. Surface high pressure is anticipated to be centered in the middle Mississippi River Valley on Wednesday night. The high will build eastward with its center forecast to pass through our region on Friday before moving out to sea. Dry weather is expected for Thursday and Friday with noticeably lower humidity than we've been experiencing. Dew point readings should drop into the 50s. The surface high is expected to get absorbed into the large high over the western North Atlantic. The surface flow should begin to favor the south and southwest resulting in an increase in heat and humidity during the period from Saturday through Tuesday. The anticipated rise in humidity levels may bring about isolated showers and thunderstorms on Monday and Tuesday mainly during the afternoon and early evening hours. Daytime highs should favor the upper 70s and lower 80s on Thursday and Friday, the 80s on Saturday and Sunday, and the upper 80s and lower 90s on Monday and Tuesday. Overnight lows should also increase gradually during the period, starting in the 50s and 60s on Wednesday night and ending in the upper 60s and lower 70s on Monday night. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...MVFR conditions will lower to IFR at times through tonight, especially in showers and thunderstorms. Showers and storms are expected to push to the north and east through tonight, ending by 06Z at the terminals. East/southeast winds around 5 to 10 knots will continue through tonight. Winds will turn more to the south and then southwest overnight. Wednesday...MVFR/IFR conditions likely in the morning with conditions lifting to low VFR by early to mid afternoon. Scattered showers and thunderstorms with sub-VFR conditions possible as a cold front shifts offshore. Southwest to west winds around 10-15 knots with gusts up to 20 to 25 knots through the afternoon. Winds will turn more to the northwest late in the TAF period. OUTLOOK... Wednesday night and Thursday...Mainly VFR. Northwest wind 5 to 10 knots. Thursday night through Saturday...Mainly VFR. Local late night and early morning visibility restrictions are possible. Variable wind 8 knots or less. Saturday night and Sunday...Mainly VFR. Local late night and early morning visibility restrictions are possible. Variable wind 8 knots or less becoming southerly. && .MARINE... Winds/seas increase this evening with SCA conditions expected for over the ocean waters for all zones except the far northern NJ coast. There will also be some showers with possible storms by the late evening into the overnight. For Wednesday, winds/seas slowly come down with SW winds shifting to west in the wake of a cold front. Conditions should be below SCA levels by afternoon. OUTLOOK... Wednesday night through Sunday...No marine headlines are anticipated. RIP CURRENTS... There is a moderate risk for the development of dangerous rip currents for the New Jersey and Delaware beaches for Wednesday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until noon EDT Wednesday for ANZ451>455. && Synopsis...Iovino Near Term...Fitzsimmons/Meola Short Term...Fitzsimmons Long Term...Iovino Aviation...Fitzsimmons/Iovino/Meola Marine...Fitzsimmons/Iovino/Meola
Hazardous weather outlook, Aug 21, 9:51 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 951 PM EDT Tue Aug 21 2018 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-230200- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 951 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Showers and thunderstorms may produce locally heavy rain which could result in flooding of small streams and creeks, roadways and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-230200- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 951 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. Showers and thunderstorms may produce locally heavy rain which could result in flooding of roadways and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate risk for the development of dangerous rip currents. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-230200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 951 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 21, 7:07 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
707 PM EDT TUE AUG 21 2018
DEZ003-004-MDZ015-019-020-220000-
Inland Sussex-Delaware Beaches-Queen Anne's-Talbot-Caroline-
707 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL
AFFECT SOUTHERN SUSSEX...TALBOT...SOUTHWESTERN QUEEN ANNE'S AND
SOUTHERN CAROLINE COUNTIES EARLY THIS EVENING...
At 701 PM EDT, radar indicated a line of strong thunderstorms
extending from 20 miles southwest of Easton to Salisbury University
to 10 miles south of Bethany Beach. Movement was north at 25 mph.
These storms will be near...
Delmar and Oxford around 725 PM EDT.
Trappe around 730 PM EDT.
Hambleton, Bethany Beach and Windyhill around 735 PM EDT.
Easton, Laurel, Sharptown and Tanyard around 745 PM EDT.
Sycamore and Copperville around 750 PM EDT.
Seaford around 755 PM EDT.
Georgetown, Federalsburg, Cordova, Matthews and Griffin around 800
PM EDT.
Winds of 30 to 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding, especially in poor drainage areas. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3869 7577 3868 7593 3857 7604
3868 7621 3876 7622 3871 7628 3878 7629
3877 7632 3867 7634 3876 7638 3886 7626
3881 7621 3878 7621 3889 7619 3889 7618
3887 7619 3889 7583 3860 7522 3845 7505
TIME...MOT...LOC 2301Z 200DEG 21KT 3853 7618 3831 7587 3834 7562
JRKSpecial weather statement, Aug 21, 8:05 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
805 PM EDT TUE AUG 21 2018
DEZ001>004-MDZ008-012-015-019-020-220045-
Inland Sussex-Kent-New Castle-Delaware Beaches-Queen
Anne's-Talbot-Cecil-Kent-Caroline-
805 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...SOUTHWESTERN
NEW CASTLE...KENT...NORTHEASTERN TALBOT...QUEEN ANNE'S...CAROLINE...
KENT AND CECIL COUNTIES...
At 803 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Millers Island to Georgetown to
Bethany Beach. Movement was northeast at 25 mph.
These storms will be near...
Ellendale around 815 PM EDT.
Milton around 820 PM EDT.
Newtown around 825 PM EDT.
Milford and Lewes around 830 PM EDT.
Other locations impacted by these storms include Barclay, Chesapeake
City, Wyoming, Long Neck, Kent Acres, South Bethany, Kingstown,
Templeville, Ocean View and Highland Acres.
Winds up to 35 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding in poor drainage areas. Do not drive your
vehicle through flooded roadways.
Cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3881 7614 3898 7627 3897 7622 3900 7617
3917 7628 3932 7618 3942 7600 3952 7598
3972 7623 3972 7607 3926 7541 3907 7541
3891 7531 3878 7512 3880 7509 3869 7514
3862 7507 3859 7521 3861 7506 3845 7505
TIME...MOT...LOC 0003Z 208DEG 25KT 3923 7635 3870 7539 3847 7506
JRKLocal storm report, Aug 21, 10:18 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1018 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM MARINE TSTM WIND 2 NNE STRATHMERE 39.22N 74.64W
08/21/2018 M39 MPH CAPE MAY NJ WEATHERFLOW
OCEAN CITY SOUTH BEACH SENSOR.
&&
EVENT NUMBER PHI1801412
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:34 PM EDT | Special Marine Warning | PHI | 116 min | |
| Aug 21, 11:18 PM EDT | Areal Flood Advisory | PHI | Mercer | 3 hr |
| Aug 21, 11:47 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Morris, Somerset, Warren | 4 hr |
| Aug 22, 1:12 AM EDT | Areal Flood Advisory | PHI | Sussex | 5 hr |
| Aug 22, 1:54 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more | 4 hr |
| Aug 21, 8:53 PM EDT | Areal Flood Advisory | PHI | Berks, Chester, Montgomery | 5 hr |
| Aug 21, 10:16 PM EDT | Flash Flood Warning | PHI | Berks, Chester, Montgomery | 7 hr |
| Aug 21, 11:08 PM EDT | Flash Flood Warning | PHI | Bucks, Lehigh, Northampton | 4 hr |
| Aug 22, 1:14 AM EDT | Areal Flood Advisory | PHI | Monroe | 4 hr |
| Aug 22, 2:54 AM EDT | Areal Flood Warning | PHI | Bucks, Lehigh, Northampton | 8 hr |
| Aug 22, 4:36 AM EDT | River Flood Warning | PHI | Montgomery | 6 hr |
| Aug 22, 5:14 AM EDT | Areal Flood Warning | PHI | Berks, Chester, Montgomery | 4 hr |
| Aug 22, 10:04 AM EDT | River Flood Warning | PHI | Chester, Montgomery, Philadelphia | 5 hr |
| Aug 21, 8:05 PM EDT | Special Weather Statement | PHI | Kent, Sussex | 40 min |
| Aug 22, 12:32 AM EDT | Areal Flood Advisory | PHI | Kent, New Castle | 3 hr |
Nearby
Areal Flood Advisories in Pennsylvania, 2018Areal Flood Advisories in New Jersey, 2018Every areal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.